Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 262, NWS Mobile, AL

August 3, 2009George County, Stone County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Aug 3, 2009, 5:34 PM CDT for George County, Stone County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2009, 5:34 PM CDT (22:34 UTC)
Expired
Aug 3, 2009, 6:15 PM CDT
In force
41 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties George County, MS, Stone County, MS

The radar

The Mobile radar (KMOB), 61 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1837 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 032234
SVRMOB
MSC039-131-032315-
/O.NEW.KMOB.SV.W.0262.090803T2234Z-090803T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
534 PM CDT MON AUG 3 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GEORGE COUNTY IN SOUTHEAST MISSISSIPPI...
  SOUTHEASTERN STONE COUNTY IN SOUTHEAST MISSISSIPPI...

* UNTIL 615 PM CDT

* AT 533 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS NEAR RAMSEY SPRINGS...OR ABOUT
  15 MILES EAST OF WIGGINS...AND MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN STONE COUNTY AT 550 PM CDT
  RURAL SOUTHWESTERN GEORGE COUNTY AT 550 PM CDT
  RURAL SOUTHEASTERN STONE COUNTY AT 610 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3077 8900 3085 8887 3074 8870 3073 8871
      3073 8886 3068 8887 3068 8888 3068 8896
TIME...MOT...LOC 2234Z 327DEG 5KT 3078 8890

$$
2 follow-up statements
000 
WWUS54 KMOB 032300
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
600 PM CDT MON AUG 3 2009

MSC039-131-032315-
/O.CON.KMOB.SV.W.0262.000000T0000Z-090803T2315Z/
GEORGE MS-STONE MS-
600 PM CDT MON AUG 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN STONE AND SOUTHWESTERN GEORGE COUNTIES...

AT 558 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS NEAR RAMSEY SPRINGS...OR
ABOUT 17 MILES SOUTHEAST OF WIGGINS...MOVING SOUTHEAST AT 5 MPH.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS SLOW MOVING STORM. 
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON 
SMALL CREEKS AND STREAMS...AS WELL AS PONDING OF WATER ON AREA 
ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO 
CROSS SAFELY. REMEMBER...TURN AROUND AND DONT DROWN

LAT...LON 3071 8896 3077 8897 3081 8883 3076 8874
      3074 8875 3073 8886 3068 8887 3068 8888
TIME...MOT...LOC 2259Z 327DEG 5KT 3075 8888

$$
000 
WWUS54 KMOB 032310
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
610 PM CDT MON AUG 3 2009

MSC039-131-032317-
/O.EXP.KMOB.SV.W.0262.000000T0000Z-090803T2315Z/
GEORGE MS-STONE MS-
610 PM CDT MON AUG 3 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STONE AND 
SOUTHWESTERN GEORGE COUNTIES WILL BE ALLOWED TO EXPIRE AT 615 PM 
CDT...

AT 610 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE STORM 
THAT PROMPTED THE WARNING HAS WEAKENED SIGNIFICANTLY TO BELOW SEVERE 
LIMITS.  THUS...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO 
EXPIRE AT 615 PM.  OTHER THUNDERSTORMS CONTINUE IN THE AREA AND 
ADDITIONAL SEVERE THUNDERSTORM WARNINGS MAY BE NECESSARY.

LAT...LON 3071 8896 3077 8897 3081 8883 3076 8874
      3074 8875 3073 8886 3068 8887 3068 8888
TIME...MOT...LOC 2307Z 327DEG 5KT 3074 8887

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:15 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 3, 4:15 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
415 PM CDT MON AUG 3 2009

.SHORT TERM TONIGHT THROUGH WEDNESDAY NIGHT...UPPER HIGH WILL
CONTINUE TO BUILD EAST ACROSS THE SOUTHERN PLAINS AND INTO THE DEEP
SOUTH. SURFACE RIDGE EXTENDING FROM THE WESTERN ATLANTIC ACROSS THE
NORTHERN GULF OF MEXICO WILL REMAIN IN PLACE. RAIN CHANCES WILL
PRIMARILY BE DRIVEN BY SURFACE HEATING...SO MAINTAINED ISOLATED TO
SCATTERED COVERAGE DURING THE DAY...AND NEARLY RAIN-FREE AFTER MID
EVENING. DAYTIME HIGH TEMPERATURES WILL BE IN THE MID 90S INLAND
EACH DAY...EXCEPT LOWER 90S ALONG THE COAST. OVERNIGHT LOWS WILL BE
IN THE LOWER 70S INLAND...AND THE MID 70S ALONG THE COAST. /22

.LONG TERM THURSDAY THROUGH MONDAY...THE GLOBAL MODELS AGREE ON
BUILDING THE UPPER RIDGE EVEN FURTHER LATE THIS WEEK INTO THE
WEEKEND...WHILE SFC HIGH PRESSURE ALSO BUILDS. WITH THIS...LOW RAIN
CHANCES (20-30 POPS) WILL CONTINUE ALONG WITH INCREASED TEMPERATURES
LATE THIS WEEK AND AND INTO NEXT WEEKEND. DAYTIME MAX TEMPS WILL
LIKELY BE ABOVE NORMAL...ESPECIALLY OVER INTERIOR ZONES WHERE MID
90S ARE EXPECTED. OVERNIGHT MIN TEMPS WILL ALSO BE SLIGHTLY ABOVE
NORMAL...WITH LOWS GENERALLY IN THE MID 70S. /22

&&

.MARINE...HIGH PRESSURE ACROSS THE NORTHERN GULF WILL HELP MAINTAIN
A LIGHT TO MODERATE WEST TO SOUTHWEST FLOW THROUGH
MIDWEEK...BECOMING MOSTLY SOUTH LATE IN THE WEEK AS SFC RIDGE OVER
THE GULF WEAKENS. SEAS MOSTLY 1 TO 2 FEET...EXCEPT HIGHER NEAR
SHOWERS AND THUNDERSTORMS WHICH WILL BE ISOLATED TO SCATTERED IN
COVERAGE THROUGH MOST OF THE WEEK. /32

&&

.AVIATION 18Z ISSUANCE...VFR CONDITIONS MOSTLY...EXCEPT MVFR TO
IFR CONDITIONS NEAR SCATTERED SHOWERS AND THUNDERSTORMS MOSTLY
DURING THE EVENING HOURS. VARIABLE WINDS 5 TO 10 KNOTS BECOMING
VARIABLE LESS THAN 5 KNOTS LATE. /32

&&

.FIRE WEATHER...A BUILDING UPPER LEVEL RIDGE WILL MAINTAIN ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY DURING THE DAY.
RELATIVE HUMIDITY LEVELS ARE EXPECTED TO REMAIN WELL ABOVE CRITICAL
LEVELS. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  93  75  92 /  20  30  20  30
PENSACOLA   75  91  76  91 /  20  20  20  20
DESTIN      77  89  78  89 /  20  20  20  20
EVERGREEN   72  94  71  94 /  10  30  10  30
WAYNESBORO  71  94  72  94 /  20  30  20  30
CAMDEN      71  94  71  94 /  10  20  10  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 3, 6:00 AM CDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT MON AUG 3 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-041100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE
BAY-COASTAL WATERS FROM DESTIN FL TO PASCAGOULA MS OUT 60 NM-
WAYNE-PERRY-GREENE-STONE-GEORGE-
600 AM CDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI...AND THE
COASTAL WATERS OF ALABAMA AND WEST FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER
TODAY...MAINLY ALONG THE COASTAL COUNTIES AND EAST OF INTERSTATE 65.
FREQUENT LIGHTNING...BRIEF WIND GUSTS OF 35 TO 45 MPH...AND BRIEF
HEAVY RAIN WILL BE POSSIBLE IN AND NEAR ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE IN THE FORECAST THROUGH THE OUTLOOK
PERIOD...MOST LIKELY OCCURRENCE WILL BE IN THE AFTERNOONS WITH
LIGHTNING THE GREATEST HAZARD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED
TO BE REQUIRED AT THIS TIME.

In the hours before

Special weather statement, Aug 3, 2:35 PM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
235 PM CDT MON AUG 3 2009

ALZ061>064-032015-
UPPER MOBILE-UPPER BALDWIN-LOWER BALDWIN-LOWER MOBILE-
INCLUDING THE CITIES OF...DOWNTOWN MOBILE...
235 PM CDT MON AUG 3 2009

...A STRONG THUNDERSTORM WILL AFFECT BALDWIN AND MOBILE COUNTIES...

AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHEAST OF DOWNTOWN MOBILE...MOVING
SOUTHWEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
DOWNTOWN MOBILE...PINTO ISLAND...MOBILE INFIRMARY...LADD STADIUM...
AIRPORT AND GOVERNMENT AND FOREST HILL THROUGH 315 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Aug 3, 2:57 PM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
257 PM CDT MON AUG 3 2009

ALZ062-064-FLZ001-002-032045-
INLAND ESCAMBIA-UPPER BALDWIN-LOWER BALDWIN-COASTAL ESCAMBIA-
257 PM CDT MON AUG 3 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BALDWIN AND ESCAMBIA
COUNTIES...

AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM BAY SPRINGS TO 4 MILES EAST OF
MONTROSE...MOVING SOUTHEAST AT 15 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
LOXLEY...ROSINTON...SILVERHILL...ROBERTSDALE AND BARRINEAU PARK
THROUGH 345 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.
Local storm report, Aug 3, 4:30 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
430 PM CDT MON AUG 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     13 E MOBILE AIRPORT     30.68N 88.02W
08/03/2009  M57 MPH          MOBILE             AL   MESONET

            WEATHER OBSERVATION FROM THE U.S.S. ALABAMA REPORTED A
            GUST OF 57 MPH AT 3 P.M. CDT.

&&

JW
Special weather statement, Aug 3, 5:08 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
508 PM CDT MON AUG 3 2009

MSZ078-079-032300-
GEORGE-STONE-
508 PM CDT MON AUG 3 2009

...A STRONG THUNDERSTORM WILL AFFECT GEORGE AND STONE COUNTIES...

AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF RAMSEY SPRINGS...MOVING
SOUTHEAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BENNDALE THROUGH 600 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Local storm report, Aug 3, 5:23 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
523 PM CDT MON AUG 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TSTM WND DMG     3 E MOBILE AIRPORT      30.68N 88.19W
08/03/2009                   MOBILE             AL   PUBLIC

            TIME ESTIMATED BY RADAR DATA. SHED DESTROYED AND 50 FT
            TREE DOWNED NEAR INTERSECTION OF BIT AND SPUR AND AIRPORT
            BLVD.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:25 PM CDTSevere Thunderstorm WarningMOBStone26 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.